I have decided that when I’m done with this mess called ovarian cancer, I’m writing a brochure for newly diagnosed patients. This will not be the run of the mill brochure telling someone about the obvious. This will be all the things that should have been in the brochure, but aren’t. And the list is endless.
When you embark on any kind of cancer treatment journey, the oncologist sets up a treatment plan. The plan generally includes the chemo drugs, office visits, supportive medications for the delightful side effects of the chemo, and assorted other details. They tell you about the side effects of chemo, which could take up an entire blog entry and I won’t bore you with the details (check any reputable website for a comprehensive list).
What they don’t tell you is that most of the side effects don’t follow a predictable pattern. My first chemo left me nauseated, fatigued, numb, achy and every other side effect on the list. It also messes with your digestive process, meaning that whatever schedule your body was on before treatment, you can forget it. I’m either downing laxative to compensate for the anti-nausea drugs and steroids to compensate for the chemo treatment or I’m eating a low fiber diet to compensate for the chemo treatment. There is no happy medium. Goes the same for fatigue. The literature talks about fatigue, but doesn’t tell you that you can get nasty chills when you get too tired. We’re not talking about the chills you get with the flu. We’re talking bed shaking, knee banging, full-out chills. I routinely wake up my sleeping husband with my shivering. And there are not enough blankets in our house to keep me warm. Then we have the hot flashes. I can never be sure if those are Taxol related (a chemo drug) or menopause related (another delightful side effect of ovarian cancer). Pull the socks off, pull the hat off, the sheets and anything else I can manage depending on where I’m at. If that works, it’s Taxol related. If an ice pack on the neck works, it’s menopausal.
When I had my treatment on Friday, I started getting hot. Was it a hot flash or a side effect? My nurse wanted to slow my Taxol, which is a 3 hour infusion. I opted for an ice pack, hoping it was a hot flash. I guessed right. The only thing that was good was that if I’d ripped off my scarf, no one would have blinked. Most people at the Cancer Center are bald anyway. You can’t do that in public. Well you could, but I’m not that brave. Well, I guess I would be if I was REALLY hot. No where in the literature was the possibility of hot flashes listed as a side effect. My nurse said it was. I texted my friend Cathy to complain. She agreed that hot flashes are the worst and an awful side effect. I told her that wasn’t in the brochure.
Neuropathy is another delightful side effect. Many patients get tingling and numbness in their hands and feet. It’s listed everywhere. What’s not listed is that the neuropathy effect is cumulative. And it needs to be watched carefully. Guess who has neuropathy in her hands? Now I wonder if it will get worse. So far so good this time. When you write, neuropathy in your hands is not a good thing. My dad had neuropathy from his diabetes. That’s cumulative too. They do say it could go away after treatment, but maybe it won’t. If it gets worse, I will need to change from Taxol. The alternative is a cousin to Taxol and depletes your white blood cell count down to almost nothing, necessitating a painful shot of Neulasta to boost the cell count. Not only does the shot hurt, but then your bones hurt since your bone marrow goes into overdrive to create more white blood cells. That’s not in the brochure.
For me, the biggest omission from the brochure is what you’ll do after you go off your treatment plan. For the foreseeable future (until March 8, 2013 to be exact), my life is dictated by doctor’s appointments, chemo therapy treatments, and lab work. Then I will be off the hook for weekly labs and just have monthly monitoring and CT scans. I will slowly get my life back. Then I need to decide what to do.
I was fortunate to have a chaplain visit me Friday. Everyone in the mosh pit (the large treatment room at the cancer center where you get to relax in uncomfortable recliners and be subjected to ABC daytime TV for the duration) was napping, but me. John and I were chatting when she arrived. She posed the question about what I would do when treatment was over. I explained that I knew that God didn’t give me cancer, but I was sure He had a plan for me and my experience. I had all ready decided that I wanted to volunteer with my local ovarian cancer support group. But God planted something in my head when my dad was ill back in 2000, that I think I’ve ignored until now.
I was always amazed by the compassion and listening ability of chaplains. They see such unspeakable suffering and life at what could be at its worst. Yet, they are able to sometimes help people to find strength and courage in the darkest of times. I have been blessed by the lay pastor at our church and the chaplains at Good Sam. They are always willing to listen and ask the best questions to make me focus on the positive. I’m thinking that might be what God has planned. I plan to talk to our pastor and do some research, but I think working with cancer patients as a chaplain might be my calling. And that definitely was not in the brochure, and I’m glad.